Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Genera of algebraic varieties and counting of lattice points

Authors: Sylvain E. Cappell and Julius L. Shaneson
Journal: Bull. Amer. Math. Soc. 30 (1994), 62-69
MSC (2000): Primary 14F45; Secondary 11P21, 14M25, 32S60
MathSciNet review: 1217352
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper announces results on the behavior of some important algebraic and topological invariants — Euler characteristic, arithmetic genus, and their intersection homology analogues; the signature, etc. — and their associated characteristic classes, under morphisms of projective algebraic varieties. The formulas obtained relate global invariants to singularities of general complex algebraic (or analytic) maps. These results, new even for complex manifolds, are applied to obtain a version of Grothendieck-Riemann-Roch, a calculation of Todd classes of toric varieties, and an explicit formula for the number of integral points in a polytope in Euclidean space with integral vertices.

References [Enhancements On Off] (What's this?)

  • A. A. Beĭlinson, J. Bernstein, and P. Deligne, Faisceaux pervers, Analysis and topology on singular spaces, I (Luminy, 1981) Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5–171 (French). MR 751966
  • Paul Baum, William Fulton, and Robert MacPherson, Riemann-Roch for singular varieties, Inst. Hautes Études Sci. Publ. Math. 45 (1975), 101–145. MR 412190
  • Michel Brion, Points entiers dans les polyèdres convexes, Ann. Sci. École Norm. Sup. (4) 21 (1988), no. 4, 653–663 (French). MR 982338
  • Sylvain E. Cappell and Julius L. Shaneson, Stratifiable maps and topological invariants, J. Amer. Math. Soc. 4 (1991), no. 3, 521–551. MR 1102578, DOI
  • Sylvain Cappell, Julius Shaneson, and Shmuel Weinberger, Classes topologiques caractéristiques pour les actions de groupes sur les espaces singuliers, C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), no. 5, 293–295 (French, with English summary). MR 1126399
  • V. I. Danilov, The geometry of toric varieties, Uspekhi Mat. Nauk 33 (1978), no. 2(200), 85–134, 247 (Russian). MR 495499
  • Groupes de monodromie en géométrie algébrique. II, Lecture Notes in Mathematics, Vol. 340, Springer-Verlag, Berlin-New York, 1973 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II); Dirigé par P. Deligne et N. Katz. MR 0354657
  • E. Ehrhart, Sur un problème de géométrie diophantienne linéaire. I. Polyèdres et réseaux, J. Reine Angew. Math. 226 (1967), 1–29 (French). MR 213320, DOI
  • J. H. Fu, Curvature measures and Chern classes of singular analytic varieties (to appear).
  • William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • William Fulton, Introduction to toric varieties, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. The William H. Roever Lectures in Geometry. MR 1234037
  • Mark Goresky and Robert MacPherson, Stratified Morse theory, Singularities, Part 1 (Arcata, Calif., 1981) Proc. Sympos. Pure Math., vol. 40, Amer. Math. Soc., Providence, R.I., 1983, pp. 517–533. MR 713089
  • Mark Goresky and Robert MacPherson, Intersection homology theory, Topology 19 (1980), no. 2, 135–162. MR 572580, DOI
  • Friedrich Hirzebruch, Topological methods in algebraic geometry, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Translated from the German and Appendix One by R. L. E. Schwarzenberger; With a preface to the third English edition by the author and Schwarzenberger; Appendix Two by A. Borel; Reprint of the 1978 edition. MR 1335917
  • F. Hirzebruch and D. Zagier, The Atiyah-Singer index theorem and elementary number theory, Publish or Perish Press, Boston, MA, 1974. S. S. Infirri, Lefschetz fixed point theorem and number of lattice points in convex polytopes, (to appear).
  • Birger Iversen, Critical points of an algebraic function, Invent. Math. 12 (1971), 210–224. MR 342512, DOI
  • J. M. Kantor and A. Khovanskii, On the number of integral points in polyhedra with integral vertices, C. R. Acad. Sci. Paris Sér. I Math. (to appear).
  • Masaki Kashiwara and Pierre Schapira, Sheaves on manifolds, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 292, Springer-Verlag, Berlin, 1990. With a chapter in French by Christian Houzel. MR 1074006
  • A. Khovanskii, Newton polyhedra and toric varieties, Func. Anal. Appl. 4 (1977), 56-67.
  • Steven L. Kleiman, The enumerative theory of singularities, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976) Sijthoff and Noordhoff, Alphen aan den Rijn, 1977, pp. 297–396. MR 0568897
  • L. J. Mordell, Lattice points in a tetrahedron and generalized Dedekind sums, J. Indian Math. Soc. (N.S.) 15 (1951), 41–46. MR 43815
  • Robert Morelli, Pick’s theorem and the Todd class of a toric variety, Adv. Math. 100 (1993), no. 2, 183–231. MR 1234309, DOI
  • Tadao Oda, Convex bodies and algebraic geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 15, Springer-Verlag, Berlin, 1988. An introduction to the theory of toric varieties; Translated from the Japanese. MR 922894
  • G. Pick, Geometrisches zur Zahlenlehre, Sitzungsber. Lotos Prag. (2) 19 (1870), 311-319.
  • James E. Pommersheim, Toric varieties, lattice points and Dedekind sums, Math. Ann. 295 (1993), no. 1, 1–24. MR 1198839, DOI
  • Hans Rademacher, On Dedekind sums and lattice points in a tetrahedron, Studies in mathematics and mechanics presented to Richard von Mises, Academic Press Inc., New York, 1954, pp. 49–53. MR 0064824
  • Hans Rademacher and Emil Grosswald, Dedekind sums, The Mathematical Association of America, Washington, D.C., 1972. The Carus Mathematical Monographs, No. 16. MR 0357299
  • Morihiko Saito, Modules de Hodge polarisables, Publ. Res. Inst. Math. Sci. 24 (1988), no. 6, 849–995 (1989) (French). MR 1000123, DOI
  • J.-L. Verdier, Spécialisation de faisceaux et monodromie modérée, Analysis and topology on singular spaces, II, III (Luminy, 1981) Astérisque, vol. 101, Soc. Math. France, Paris, 1983, pp. 332–364 (French). MR 737938

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 14F45, 11P21, 14M25, 32S60

Retrieve articles in all journals with MSC (2000): 14F45, 11P21, 14M25, 32S60

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society